Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 127, NWS La Crosse, WI

September 7, 2001Juneau County, Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 7, 2001, 6:29 PM CDT for Juneau County, Monroe County, Wisconsin. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 6:29 PM CDT (23:29 UTC)
Expired
Sep 7, 2001, 7:30 PM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Juneau County, WI, Monroe County, WI

What was reported inside it

TimeReportWhereRemark
Sep 7, 6:30 PM CDTTornado F0Angelo, WI
Sep 7, 7:08 PM CDTThunderstorm Wind 52 ENecedah, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

593 
WUUS53 KARX 072331
SVRLSE
WIC057-081-080030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
629 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JUNEAU COUNTY IN CENTRAL WISCONSIN
  MONROE COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 730 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS ACROSS
  CENTRAL MONROE COUNTY...NEAR FORT MCCOY. THESE STORMS ARE MOVING
  EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
  NEAR TOMAH AT 640 PM...
  NEAR ELROY AT 655 PM...
  NEAR NEW LISBON AT 705 PM...
  NEAR MAUSTON AT 710 PM...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:22 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 7, 3:22 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
322 PM CDT FRI SEP 7 2001

MAIN FORECAST PROBLEM CONTINUES TO BE THE WET SCENARIO FOR THE
FORECAST AREA THROUGH SATURDAY.

MORNING ANALYSIS DEPICTS SEVERAL DISTURBANCES.  THE FIRST OF NOTE
BROUGHT THE THUNDERSTORMS THROUGH THE FORECAST AREA THIS MORNING.
THIS HAS MOVED OUT AND IS NO LONGER OF GREAT CONCERN.  THE SECOND IS
NOW MOVING OUT OF KANSAS AND INTO IOWA...THROUGH WW714.  THIS HAS
INDUCED A WEAK FRONTAL WAVE ALONG THE COLD FRONT WHICH EXTENDS
THROUGH WESTERN IOWA AND INTO MINNESOTA AS OF 18Z.  CONVERGENCE
AHEAD OF THE FRONTAL WAVE IN CONJUNCTION WITH INSTABILITY HAS CAUSED
THUNDERSTORMS TO DEVELOP.  THIRD DISTURBANCE NEAR THE OKLAHOMA
PANHANDLE BEGINNING TO MOVE TO THE NORTHEAST.  ADDITIONAL SHOWERS
AND THUNDERSTORMS DEVELOPING ON ITS NORTHEASTERN FLANK.  FINALLY...
LAST DISTURBANCE OVER SOUTHERN CANADA CONTINUES TO DROP SOUTHEAST...
WITH SEVERAL SHORTWAVES ROTATING ABOUT IT.

MODEL INITIALIZATION REASONABLE THIS MORNING.  EXPECT REDEVELOPMENT
OF THUNDERSTORMS ALONG THE FRONT.  ENVIRONMENTAL FLOW SHOULD BRING
THEM NORTHEAST...PARALLEL TO THE FRONT.  PRECIPITABLE WATERS RANGING
FROM 1.5 TO OVER 2 INCHES REMAIN ACROSS THE FORECAST AREA.  RAINFALL
AMOUNTS ENDING AT 7 AM THIS MORNING AVERAGED 1 TO 2 INCHES FROM
WINONA-DECORAH AND EAST.  RAINFALL THIS AFTERNOON PRODUCED ANOTHER
1/2 TO 1 1/2 INCHES ACROSS THIS SAME AREA.  ADDITIONAL CONVECTION
TONIGHT AND SATURDAY WILL POSE THE THREAT OF FLASH FLOODING DUE TO
ITS MOTION...TRAINING ALONG THE FRONT.  WILL THEREFORE ISSUE A
FLASH FLOOD WATCH FOR THESE AREAS.

THE DISTURBANCE OVER THE OKLAHOMA PANHANDLE WILL MOVE NORTHEAST
SATURDAY.  ASSOCIATED LOW PRESSURE WILL MOVE NORTHEAST AS THE
SIGNIFICANT UPPER LEVEL SYSTEM OVER SOUTHERN CANADA GRADUALLY MOVES
IN.  SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE AS A
RESULT.

TEMPERATURES QUITE DIFFICULT SINCE THE FRONT SHOULD BE TRAVERSING
RIGHT THROUGH THE FORECAST AREA AT 08/12Z.  AS A RESULT...WILL KEEP
OVERNIGHT LOWS NEAR PERSISTENCE FOR AREAS EAST AND SOUTH OF LA
CROSSE.

COOLER AIR WILL SPILL INTO THE FORECAST AREA SATURDAY NIGHT AS THE
SYSTEM EXITS.  MAY PULL BACK ON PRECIPITATION CHANCES GIVEN
SPEED/TIMING OF SYSTEM EXITING.  NOT VERY COMFORTABLE DOING SO GIVEN
THE NUMBER OF WEAK DISTURBANCES MOVING THROUGH THE FLOW.

THE UPPER LEVEL COLD POOL GRADUALLY MOVES DOWN SUNDAY AND INTO THE
EARLY PORTION OF NEXT WEEK.  THIS WILL BRING ADDITIONAL WEAK
DISTURBANCES THROUGH THE FORECAST AREA...ALONG WITH PRODUCING A
CHANCE OF INSTABILITY DRIVEN SHOWERS.  WILL CONTINUE SMALL CHANCE
OF PRECIPITATION THROUGH THE MEDIUM RANGE PERIOD...AS ASCERTAINING
THE TIMING AND AMPLITUDE OF THESE SYSTEMS THAT FAR OUT A BIT
UNREALISTIC.SYSTEM TOO DIFFICULT.

COORDINATED WITH MKX/GRB/DVN.

.LSE...FLASH FLOOD WATCH TONIGHT AND SATURDAY...IAZ010-011-029-030-
       MNZ088-096-WIZ017-029-032>034-041>044-053>055-061.

KRC

In the hours before

Local storm report, Sep 7, 5:33 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
533 PM CDT FRI SEP 7 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0533 PM    FREDERICKSBURG            IA   62 MPH TSTM GUST
09/07/01   CHICKASAW                      REPORTED BY DISPATCH
Local storm report, Sep 7, 6:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
606 PM CDT FRI SEP 7 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0602 PM    ONALASKA                  WI   WIND DAMAGE
09/07/01   LA CROSSE                      REPORTED BY DISPATCH
                                          OFF BUILDING.

0604 PM    MOUNT HOPE                WI   WIND DAMAGE
09/07/01   GRANT                          REPORTED BY DISPATCH
                                          DOWN

0605 PM    PATCH GROVE               WI   WIND DAMAGE
09/07/01   GRANT                          REPORTED BY DISPATCH
                                          DOWN

0605 PM    FENNIMORE                 WI   WIND DAMAGE
09/07/01   GRANT                          REPORTED BY DISPATCH
                                          DOWN
Local storm report, Sep 7, 6:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED.
NATIONAL WEATHER SERVICE LA CROSSE WI
606 PM CDT FRI SEP 7 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0602 PM    ONALASKA                  WI   WIND DAMAGE
09/07/01   LA CROSSE                      REPORTED BY
                                          DISPATCH
                                          ROOF OFF BUILDING.

0604 PM    MOUNT HOPE                WI   WIND DAMAGE
09/07/01   GRANT                          REPORTED BY DISPATCH
                                          TREES DOWN

0605 PM    PATCH GROVE               WI   WIND DAMAGE
09/07/01   GRANT                          REPORTED BY DISPATCH
                                          TREES DOWN

0605 PM    FENNIMORE                 WI   WIND DAMAGE
09/07/01   GRANT                          REPORTED BY DISPATCH
                                          TREES DOWN
Special weather statement, Sep 7, 6:22 PM CDT, 7 minutes before
IAZ008>011-018-019-029-030-WIZ053>055-061-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
622 PM CDT FRI SEP 7 2001

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR THE FOLLOWING COUNTIES:

IN WISCONSIN
    VERNON...GRANT...RICHLAND AND CRAWFORD.

IN IOWA
    CHICKASAW...FLOYD...WINNESHIEK...CLAYTON...FAYETTE...HOWARD...
    ALLAMAKEE AND MITCHELL.

AS OF 620 PM...MOST OF THE THUNDERSTORM ACTIVITY HAD MOVED OUT OF
NORTHEAST IOWA. HOWEVER...ADDITIONAL STORMS ARE DEVELOPING OVER
SOUTHERN IOWA THAT MAY MOVE INTO THE REGION LATER THIS EVENING. AS A
RESULT...THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM
FOR ALL OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
Local storm report, Sep 7, 6:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 PM CDT FRI SEP 7 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0618 PM    LANCASTER                 WI   WIND DAMAGE
09/07/01   GRANT                          REPORTED BY DISPATCH
                                          TREES AND POWER LINES DOWN.
Local storm report, Sep 7, 6:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
627 PM CDT FRI SEP 7 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:45 PM CDTSevere Thunderstorm WarningARXGrant60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.